Heat, Columbia
- When
- August 1, 11:00 AM EST to August 2, 7:00 PM EST
- Where
- Columbia forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.049, -76.405 (the zone’s center; the record gives no point)
Strong high pressure both at the surface and aloft allowed unseasonably hot and humid weather to develop over Pennsylvania during the end of July into the first week of August. Between August 1st and 2nd, air temperatures reached the middle 90s, combined with dewpoints in the middle 70s, and produced heat index values of 103 to 106.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Strong high pressure both at the surface and aloft allowed unseasonably hot and humid weather to develop over Pennsylvania during the end of July into the first week of August. Between August 1st and 2nd, air temperatures reached the middle 90s, combined with dewpoints in the middle 70s, and produced heat index values of 103 to 106. There were no reported injuries or deaths associated with the heat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 1, 10:13 AM EST, 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1113 AM EDT TUE AUG 1 2006 .SHORT TERM /THROUGH TUESDAY/... NO SIGNIFICANT CHANGES WERE MADE TO THE PREVIOUS SET OF WEATHER GRIDS AND ZONE TEXT...ASIDE FROM INCLUDING A MINIMAL CHC FOR A LATE DAY SHRA/TSRA ACROSS THE WRN/NW PENN MTNS. IN THIS AREA...A DEG OR TWO OF MID LVL COOLING WILL COMBINE WITH THE STEAMY BOUNDARY LAYER AIR AND A NEAR PERPENDICULAR...WESTERLY OROGRAPHIC COMPONENT TO PRODUCE ISOLATED TSRA BETWEEN 19Z AND 01Z. SHORT TERM ENSEMBLE MOS TEMPS WERE TRACKING OBSERVED HOURLY VALUES QUITE WELL OVER THE PAST SEVERAL HOURS...SO I LEFT MAX TEMPS THIS AFTERNOON PRETTY MUCH AS IS...IN THE 90S...TO AROUND 100 IN THE SUSQ VALLEY. HEAT INDICES ARE ALREADY PUSHING 100F ACROSS THE LOWER SUSQ VALLEY...AND WILL TOP OUT AT DANGEROUS LEVELS BETWEEN 110F AND 115F DURING THE MID TO LATE AFTERNOON FROM KIPT...SOUTH TO KMDT AND KLNS. && .PREV DISCUSSION... /ISSUED 355 AM EDT TUE AUG 1 2006/ SHORT TERM /TODAY THROUGH THURSDAY/... TEMPS AT 700 MB OF PLUS 10 OR HIGHER SHOULD KEEP STORMS FROM FORMING TODAY INTO WED...BUT DEWPOINTS ARE QUITE HIGH...SO WILL HAVE TO WATCH SITUATION. HARD TO BELIEVE...BUT IT IS ALREADY AUGUEST. TYPICAL OF AUGUST...IS FOR LAKES TO AID IN THE FORMATION OF STORMS...ESPECIALLY AT NIGHT...AS WATER TEMPS ARE WELL INTO THE 70S. ESTIMATED VIL OF THE DAY WOULD BE WELL INTO THE 60S. HUGE STORM SE OF BUF SO FAR HAS BEEN NO HIGHER THAN 50. THE MAIN PROBLEM TODAY INTO THU...IS THE DANGEROUS HEAT. WITH DEWPOINTS GETTING INTO THE 70S THE NEXT FEW DAYS...HEAT INDEX VALUES WILL BE AS HIGH AS 110. I DID EDGE TEMPS IN THE WESTERN MOUNTAINS UP SOME TODAY...AS THE WARMEST AIR MOVES IN FROM THE NW. VERY CLOSE TO HEAT ADVISORY THERE TOO. DAY SHIFT WILL HAVE TO WATCH TEMPS AND DEWPOINTS ONCE SUN IS UP. STILL CONCERN THAT RECENT RAINS HAS MADE THE SOIL WET...SO DID NOT WANT TO UP TEMPS TOO MUCH. CURRENT WARNING...ADVISORY...AND WATCH FOR HEAT LOOKS GOOD FOR NOW. BEST CHC FOR SHOWERS AND STORMS WILL BE THU AFTERNOON INTO EARLY FRIDAY...AS FRONT MOVES SOUTHWARD. WILL LEAVE MENTION IN FAR N WED NIGHT...GIVEN TENDENCY FOR LAKES TO AID FORMATION AT NIGHT AHEAD OF FRONTS. LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... FRONT FCST TO DROP S OF THE AREA ON FRIDAY. TEMPS WILL BE CLOSER TO NORMAL...BUT STILL SOMEWHAT WARMER THAN NORMAL. DID NOT DO MUCH WITH THE EXTENDED FCST...DID TOUCH UP A FEW ROUGH SPOTS...BUT OVERALL FCST PACKAGE LOOKS GOOD. AVIATION... NO CHANGE TO CURRENT PATTERN IS FORECAST DURING THIS PERIOD. THOUGH UNDER MAINLY CLEAR SKIES OVERNIGHT...WIDESPREAD MVFR AND LOCAL IFR VSBYS IN FOG AND HAZE WILL PREVAIL. AFTER SUNRISE VSBY WILL IMPROVE TO LOWER RANGE VFR CONDITIONS...WITH HAZE AGAIN PREVALENT DURING THE DAY. WITH SURFACE DEWPOINT TEMPERATURES SO HIGH...VSBY WILL LOCALLY BE REDUCED INTO MVFR CATEGORY AT TIMES...ESPECIALLY OVER EASTERN TERMINALS /KMDT AND KIPT/. VSBYS WILL DROP INTO MVFR RANGE ONCE AGAIN TOMORROW EVENING IN FOG AND HAZE AND REMAIN THERE OVERNIGHT INTO WEDNESDAY MORNING. && .CTP WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING FOR PAZ027-028-036-046-049>053-056>059- 063>066 UNTIL 8 PM WEDNESDAY. EXCESSIVE HEAT WATCH FOR PAZ036-056>059-063>066 FROM 8 PM WEDNESDAY TO 6 PM THURSDAY. HEAT ADVISORY FOR PAZ019-025-026-034-035-045 UNTIL 8 PM WEDNESDAY. && SHORT TERM...LAMBERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 609 AM EDT TUE AUG 1 2006 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-021015- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 609 AM EDT TUE AUG 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY AND WEDNESDAY FOR MUCH OF EASTERN PENNSYLVANIA. IN ADDITION...A HEAT ADVISORY IS IN EFFECT FOR MUCH OF CENTRAL PENNSYLVANIA TODAY AND WEDNESDAY. TEMPERATURES WILL BE IN THE MID TO UPPER 90S ACROSS THE REGION TODAY...WITH HIGH HUMIDITY LEVELS. OVERNIGHT LOWS WILL BE IN THE 70S. THIS COMBINATION OF HEAT AND HUMIDITY LEVELS WILL RESULT IN HEAT INDEX VALUES IN THE 100 TO 110 DEGREE RANGE TODAY AND WEDNESDAY. HEAT INDICES IN THIS RANGE CAN BE DANGEROUS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HOT AND HUMID CONDITIONS WILL PREVAIL INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MARTIN
The national radar mosaic for the moment the first event began.
9 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528013, 5528014, 5528015, 5528016, 5528017, 5528018, 5528019, 5528020, 5528021.